Heavy Rain, Union
- When
- August 19, 3:23 PM EST to 4:23 PM EST
- Where
- Union County, 3.2 mi N of Jerome
- Reported by
- Law Enforcement
- Coordinates
- 40.216, -83.178
High water due to heavy rain was reported on Highway 42.
Thunderstorms developed during the afternoon along a weak frontal boundary across central Ohio. The slow moving and back building nature of these thunderstorms produced heavy rain and flash flooding at some locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed during the afternoon along a weak frontal boundary across central Ohio. The slow moving and back building nature of these thunderstorms produced heavy rain and flash flooding at some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 19, 2:51 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 351 PM EDT FRI AUG 19 2011 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL DISSIPATE ACROSS THE REGION THIS EVENING...ALLOWING WEAK HIGH PRESSURE TO BUILD INTO THE AREA. WEAK HIGH PRESSURE WILL THEN SLIDE OFF TO THE EAST ON SATURDAY. A DIGGING UPPER LEVEL TROUGH ACROSS THE GREAT LAKES SATURDAY NIGHT AND SUNDAY WILL SEND A COLD FRONT THROUGH THE REGION. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... REMNANT WEAK FRONTAL BOUNDARY WAS LOCATED ACROSS THE NRN CWFA THIS AFTERNOON. MEANWHILE...A DECAYING MCS WAS PUSHING THROUGH KENTUCKY. MCS CLOUD SHIELD AND LIGHT PCPN ASSOCD WITH IT WILL SHIFT OFF TO THE SE THIS EVENING. CONVECTION ASSOCD WITH WEAK FRONTAL BOUNDARY SHOULD DISSIPATE AFTER SUNSET AS THE AIRMASS STABILIZES AND THE BOUNDARY WASHES OUT. THEREAFTER...A SHORTWAVE RIDGE IS FORECAST TO MOVE INTO THE AREA...AS WELL AS WEAK HIGH PRESSURE AT THE SURFACE. PARTLY CLOUDY TO MOSTLY CLOUDY SKIES THIS EVENING WILL GIVE WAY TO MOSTLY CLEAR SKIES OVERNIGHT. LOWS WILL RANGE FROM THE LOWER TO MID 60S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... WEAK HIGH PRESSURE AT THE SURFACE AND ALOFT WILL MOVE EAST OF THE AREA ON SATURDAY. AM EXPECTING A GOOD DEAL OF SUNSHINE BEFORE CLOUDS BEGIN TO INCREASE FROM THE WEST AHEAD OF NEXT WEATHER SYSTEM. MAJORITY OF MODELS KEEP THE FORECAST AREA DRY THROUGH THE AFTN HOURS AND HAVE PLAYED THE FORECAST THIS WAY. FOR SATURDAY NIGHT...DIGGING UPR LVL TROUGH ACRS THE GREAT LAKES WILL PUSH A COLD FRONT SE INTO THE REGION. MODELS VARY ON THE STRENGTH OF LOW LEVEL CONVERGENCE WITH THE GFS BEING WEAK AND THE NAM BEING MORE ROBUST. THERE SHOULD BE ENOUGH DYANIMCS....I.E. LOW LEVEL CONVERGENCE AND UPR LVL SUPPORT...TO WARRANT LIKELY POPS ATTM. LOOKS LIKE THREAT FOR SEVERE STORMS WILL BE LIMITED DUE TO WEAK INSTABILITY FORECAST AT THE TIME CONVECTION MOVES INTO OUR AREA. HOWEVER...WITH PWAT VALUES RANGING FROM 1.50 TO 1.75...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY THUNDERSTORM. AS FOR TEMPERATURES...HIGHS WILL PUSH INTO THE UPPER 80S TO AROUND 90 ON SATURDAY. LOWS SATURDAY NIGHT WILL RANGE FROM THE MID 60S NORTH TO NEAR 70 SOUTH. && .LONG TERM /SUNDAY THROUGH FRIDAY/... COLD FRONT IS EXPECTED TO PUSH SOUTHEASTWARD ACROSS THE FORECAST AREA BEGINNING SUNDAY MORNING...AND SHOULD HAVE CROSSED THE AREA IN ENTIRETY BY SUNDAY AFTERNOON. RAIN CHANCES WILL END WITH THE PASSAGE OF THE FRONT. RESIDUAL LOW LEVEL MOISTURE AND ASSOCIATED CLOUD COVER...COMBINED WITH COLD AIR ADVECTION THROUGHOUT SUNDAY AFTERNOON WILL RESULT IN TEMPERATURES STRUGGLING TO REACH THE LOWER 80S ACROSS THE CENTRAL AND NORTHERN ZONES. LOW TO MID 80S ARE EXPECTED IN THE SOUTHERN ZONES. HOWEVER...THESE FORECAST TEMPS MAY BE A TAD TOO HIGH IF CLOUD COVER PERSISTS. SURFACE RIDGE WILL DOMINATE OUR WEATHER WITH DRY CONDITIONS AND MOSTLY CLEAR SKIES ON TAP FOR SUNDAY NIGHT THROUGH TUESDAY AFTERNOON. THE SURFACE RIDGE WILL SHIFT EASTWARD LATE TUESDAY AS A TROUGH APPROACHES FROM THE NORTHWEST. SOUTHERLY FLOW WILL INCREASE MOISTURE AND TEMPERATURES TUESDAY NIGHT INTO WEDNESDAY. MODELS ARE IN FAIR AGREEMENT ON BRINGING UPPER LEVEL TROUGH AND CHANCES FOR PRECIPITATION ACROSS OUR AREA SOMETIME BETWEEN EARLY WEDNESDAY MORNING AND THURSDAY MORNING. THEREFORE...HAVE INTRODUCED SLIGHT CHANCE POPS DURING THIS TIME PERIOD. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... WEAK SFC PRESSURE PATTERN ACROSS THE AREA TODAY WITH AN UPPER LEVEL DISTURBANCE TRAVERSING THE LOWER OHIO VALLEY. EXTENSIVE MID LEVEL CLOUD DECK HAS SPREAD FROM IND INTO SW OH. PRECIP OVER SOUTHERN IND HAS BEEN WANING IN INTENSITY BUT CONTINUES TO TRACK TO THE EAST. GIVEN THE STABILIZING EFFECT OF THE CLOUD COVER...HAVE ONLY INCLUDED A VCSH AT CVG/LUK. MEANWHILE A WEAK BOUNDARY EXTENDS FROM WESTERN PA TO COLUMBUS AREA DENOTED BY AGITATED CU FIELD AND DEVELOPING TSTMS OVER EASTERN OH. STILL A BIT UNCERTAIN OF COVERAGE FARTHER WEST...SO HAVE ONLY INCLUDED A CB AT CMH/LCK. FOR TONIGHT...MODELS INDICATING CLEARING TREND IN THE SKIES. MODEL MOISTURE FIELDS ARE INDICATING THE LIKELIHOOD OF SOME REDUCED VSBY. LOW LEVEL FLOW WILL BECOME SOUTHEASTERLY...WHICH IS FAVORABLE FOR FOG FORMATION AT LUK...SO HAVE TRENDED VSBY TO IFR THERE. HAVE ALSO INCLUDED TEMPO IFR AT ILN SINCE IT IS ALSO FOG PRONE. LIMITED VSBY TO MVFR ELSEWHERE. WEAK HIGH PRESSURE WILL PROVIDE VFR CONDITIONS WITH DIURNAL CU DURING THE DAYTIME HOURS SATURDAY. OUTLOOK...THUNDERSTORMS POSSIBLE SATURDAY NIGHT INTO SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HICKMAN NEAR TERM...HICKMAN SHORT TERM...HICKMAN LONG TERM...LATTO AVIATION...SNYDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 357 PM EDT FRI AUG 19 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-202000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 357 PM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
217 PM EDT FRI AUG 19 2011
OHZ056-191845-
LICKING OH-
217 PM EDT FRI AUG 19 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LICKING COUNTY
THROUGH 245 PM EDT...
AT 211 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FALLSBURG...ALONG THE MUSKINGUM COUNTY LINE...MOVING SOUTHEAST AT 5
MPH. ADDITIONAL THUNDERSTORMS WERE DEVELOPING OVER NORTHEASTERN
LICKING COUNTY.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HANOVER...ROCKY FORK
AND HICKMAN.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
LAT...LON 4006 8218 4005 8221 4006 8232 4024 8246
4025 8239 4024 8219 4024 8218
SNYDERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 232 PM EDT FRI AUG 19 2011 OHZ045-046-055-191900- DELAWARE OH-FRANKLIN OH-UNION OH- 232 PM EDT FRI AUG 19 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION...NORTHERN FRANKLIN AND SOUTHERN DELAWARE COUNTIES THROUGH 300 PM EDT... AT 228 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SHAWNEE HILLS...MOVING EAST AT 10 MPH. WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...THIS STORM IS NEARLY STATIONARY AND HEAVY RAIN CAN BE EXPECTED OVER THE SAME AREAS. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DUBLIN...POWELL AND WORTHINGTON. ALSO...COLUMBUS ZOO AND LEWIS CENTER ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LAT...LON 4023 8299 4008 8302 4012 8329 4024 8327 SNYDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 300 PM EDT FRI AUG 19 2011 OHZ045-046-054-055-191945- DELAWARE OH-FRANKLIN OH-MADISON OH-UNION OH- 300 PM EDT FRI AUG 19 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION... NORTHEASTERN MADISON...NORTHWESTERN FRANKLIN AND SOUTHERN DELAWARE COUNTIES THROUGH 345 PM EDT... AT 253 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR US ROUTE 33 AT US ROUTE 42...OR NEAR NEW CALIFORNIA...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL THUNDERSTORMS EXTENDED FROM BELLEPOINT TO WORTHINGTON. WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...THESE STORMS ARE NEARLY STATIONARY AND HEAVY RAIN CAN BE EXPECTED OVER THE SAME AREAS.. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...POWELL...DUBLIN... WORTHINGTON...WESTERVILLE...UPPER ARLINGTON...MINERVA PARK AND HILLIARD. ALSO...SHAWNEE HILLS...COLUMBUS ZOO...LEWIS CENTER...ALUM CREEK STATE PARK...VALLEYVIEW...RIVERLEA...NEW ROME AND MARBLE CLIFF ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LAT...LON 4013 8281 3992 8312 4013 8331 4029 8310 SNYDER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT FRI AUG 19 2011
OHZ056-065-192015-
FAIRFIELD OH-LICKING OH-
329 PM EDT FRI AUG 19 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING AND
NORTHERN FAIRFIELD COUNTIES THROUGH 415 PM EDT...
AT 323 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR JERSEY...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PATASKALA...BEECHWOOD
TRAILS...GRANVILLE SOUTH...GRANVILLE...HEBRON...BUCKEYE LAKE...
FAIRFIELD BEACH...HEATH AND NEWARK.
ALSO...ETNA...ALEXANDRIA AND KIRKERSVILLE ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
LAT...LON 3993 8245 3992 8246 3991 8246 3988 8248
3997 8277 4015 8275 4011 8234
ASLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EDT FRI AUG 19 2011
OHZ045-046-055-192100-
DELAWARE OH-FRANKLIN OH-UNION OH-
357 PM EDT FRI AUG 19 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION...NORTHERN
FRANKLIN AND SOUTHERN DELAWARE COUNTIES THROUGH 500 PM EDT...
AT 353 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR US ROUTE
33 AT US ROUTE 42...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DUBLIN...POWELL...
WORTHINGTON AND UPPER ARLINGTON.
ALSO...SHAWNEE HILLS...COLUMBUS ZOO AND RIVERLEA ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
LAT...LON 4014 8292 3999 8303 4009 8321 4011 8321
4011 8324 4016 8333 4024 8327The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
High water due to heavy rain was reported on Highway 42.
Street flooding and standing water in yards due to heavy rainfall was reported on the north side of Dublin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335637, 335639.